Alert archive / Iowa / Tornado Warnings in 2009

Tornado Warning 7, NWS Omaha, NE

March 23, 2009Harrison County, Pottawattamie County, Iowa; Douglas County, Washington County, Nebraska

NWS Omaha, NE issued this tornado warning at Mar 23, 2009, 5:35 PM CDT for Harrison County, Pottawattamie County, Iowa; Douglas County, Washington County, Nebraska. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 5:35 PM CDT (22:35 UTC)
Expired
Mar 23, 2009, 6:30 PM CDT
In force
55 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Harrison County, IA, Pottawattamie County, IA, Douglas County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:42 PM CDTHAIL 1.75Omaha, NE144TH AND IDA
Mar 23, 6:00 PM CDTTSTM WND DMG3 S Modale, IATRAIN DERAILED SOUTH OF MODALE. 54 EMPTY GRAIN CARS TIPPED OR PUSHED OFF TRACKS. TIME AND LOCATION ESTIMATED.
Mar 23, 6:05 PM CDTTSTM WND DMG2 N Missouri Valley, IA2 SEMIS OVERTURNED ON I29
Mar 23, 6:05 PM CDTTORNADO6 Sw Logan, IA
Mar 23, 6:15 PM CDTTSTM WND DMG9 Se Mondamin, IALARGE TREES AND POWER LINES DOWN
Mar 23, 6:16 PM CDTHAIL 0.88Omaha, NE132ND FORT
Mar 23, 6:34 PM CDTHAIL 11 E Mondamin, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 232235
TOROAX
IAC085-155-NEC055-177-232330-
/O.NEW.KOAX.TO.W.0007.090323T2235Z-090323T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA
  NORTHWESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 630 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A CONFIRMED TORNADO NEAR MILLARD...OR 6 MILES WEST OF OMAHA.
  DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH OMAHA...
  WILSON ISLAND STATE PARK...
  FORT CALHOUN...
  MISSOURI VALLEY...
  MAGNOLIA...
  LOGAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

&&

LAT...LON 4150 9557 4121 9595 4132 9619 4186 9596
      4187 9556
TIME...MOT...LOC 2234Z 208DEG 39KT 4126 9612

$$

MAYES
6 follow-up statements
000 
WWUS53 KOAX 232239
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT MON MAR 23 2009

IAC085-155-NEC055-177-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-
539 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WASHINGTON...DOUGLAS...NORTHWESTERN POTTAWATTAMIE AND
HARRISON COUNTIES...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM WITH A HISTORY OF PRODUCING CONFIRMED 
TORNADOES. THIS TORNADO WAS LOCATED NEAR OMAHA...MOVING NORTHEAST AT 
45 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...NORTH CENTRAL
OMAHA...WILSON ISLAND STATE PARK...FORT CALHOUN...DESOTO BEND
NATIONAL WILDLIFE REFUGE...MISSOURI VALLEY...LOGAN...MAGNOLIA AND
WOODBINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4150 9557 4121 9595 4132 9619 4186 9596
      4187 9556
TIME...MOT...LOC 2239Z 208DEG 39KT 4131 9608

$$

MAYES
000 
WWUS53 KOAX 232250
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT MON MAR 23 2009

IAC085-155-NEC055-177-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-
550 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WASHINGTON...DOUGLAS...NORTHWESTERN POTTAWATTAMIE AND
HARRISON COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FORT CALHOUN...OR
10 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...WILSON ISLAND STATE
PARK...DESOTO BEND NATIONAL WILDLIFE REFUGE...MISSOURI VALLEY...
MODALE...LOGAN...MAGNOLIA...WOODBINE AND DUNLAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4187 9556 4150 9557 4130 9583 4132 9619
      4186 9596
TIME...MOT...LOC 2249Z 208DEG 39KT 4141 9601

$$

MAYES
000 
WWUS53 KOAX 232255
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CDT MON MAR 23 2009

NEC055-232305-
/O.CAN.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
DOUGLAS NE-
555 PM CDT MON MAR 23 2009

...THE TORNADO WARNING FOR DOUGLAS COUNTY IS CANCELLED...

THE TORNADO HAS MOVED OUT OF DOUGLAS COUNTY.

LAT...LON 4150 9557 4139 9591 4139 9594 4140 9594
      4140 9614 4186 9596 4187 9556
TIME...MOT...LOC 2255Z 208DEG 39KT 4146 9597

$$

IAC085-155-NEC177-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-
555 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WASHINGTON...NORTHWESTERN POTTAWATTAMIE AND HARRISON
COUNTIES...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WILSON ISLAND STATE
PARK...OR 14 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...MISSOURI VALLEY...
MODALE...LOGAN...MAGNOLIA...WOODBINE AND DUNLAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4150 9557 4139 9591 4139 9594 4140 9594
      4140 9614 4186 9596 4187 9556
TIME...MOT...LOC 2255Z 208DEG 39KT 4146 9597

$$

MAYES
000 
WWUS53 KOAX 232307
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT MON MAR 23 2009

IAC155-NEC177-232317-
/O.CAN.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
POTTAWATTAMIE IA-WASHINGTON NE-
607 PM CDT MON MAR 23 2009

...THE TORNADO WARNING FOR SOUTHEASTERN WASHINGTON AND NORTHWESTERN
POTTAWATTAMIE COUNTIES IS CANCELLED...



LAT...LON 4154 9598 4162 9605 4186 9596 4187 9560
      4186 9556 4165 9557
TIME...MOT...LOC 2307Z 213DEG 37KT 4162 9592

$$

IAC085-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-
607 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR HARRISON
COUNTY...

AT 606 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR MODALE...OR 24 MILES NORTH OF OMAHA...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...MAGNOLIA...LOGAN...
WOODBINE...PISGAH AND DUNLAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY 
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A 
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE 
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER 
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4154 9598 4162 9605 4186 9596 4187 9560
      4186 9556 4165 9557
TIME...MOT...LOC 2307Z 213DEG 37KT 4162 9592

$$

MAYES
000 
WWUS53 KOAX 232313
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
613 PM CDT MON MAR 23 2009

IAC085-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-
613 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
HARRISON COUNTY...

AT 613 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR MAGNOLIA...OR 30 MILES NORTH OF OMAHA...
MOVING NORTH AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...PISGAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4160 9580 4162 9605 4186 9596 4187 9589
      4186 9563
TIME...MOT...LOC 2313Z 196DEG 42KT 4170 9591

$$

MAYES
000 
WWUS53 KOAX 232324
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT MON MAR 23 2009

IAC085-232334-
/O.EXP.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-
624 PM CDT MON MAR 23 2009

...THE TORNADO WARNING FOR CENTRAL HARRISON COUNTY EXPIRES AT 630 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE CAPABLE OF PRODUCING A TORNADO.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.

LAT...LON 4160 9580 4162 9605 4186 9596 4187 9589
      4186 9563
TIME...MOT...LOC 2324Z 196DEG 42KT 4183 9586

$$

MAYES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 23, 1:56 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 23, 1:56 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
156 PM CDT MON MAR 23 2009

.DISCUSSION...

STRONG GRADIENT WINDS ARE THE MAIN CONCERN BEFORE SEVERE WEATHER
BREAKS OUT ACROSS THE AREA MID-LATE AFTERNOON. WL CONTINUE THE HIGH
WIND WARNING AND WIND ADVISORY HEADLINES PREVIOUSLY IN EFFECT
UNTIL 00Z. 18Z SUBJECTIVE SFC ANALYSIS SHOWS 987MB LOW CENTERED OVER
KLBF WITH DRY LINE EXTENDING SWD INTO NRN OK. CU FIELD BEGINNING
TO BREAK OUT ALONG DRY LINE AND STORMS BEGINNING TO FIRE ACROSS
CNTRL NEB. WRMFNT ARCHES FROM THE LOW CENTER NORTH OF KORD TO NEAR
KOLU AND POINTS SEWD. ELEVATED CONVECTION APPEARS TO BE TRYING TO
DEVELOP NORTH OF THIS BOUNDARY. AIRMASS HAS YET TO DESTABILIZE
ACROSS CWA YET...BUT AS SUNSHINE BREAKS OUT FROM WEST TO EAST...IT
SHOULDNT TAKE MUCH TIME TO INCREASE MLCAPE VALUES. FAVORABLE 0-6KM
BULK SHEAR VALUES WOULD SUPPORT SUPERCELLS AND ANY STORMS THAT DO
DEVELOP WILL MOVE INTO 0-1KM SHEAR VALUES OF NEAR 35-40KTS WHICH
COULD AID IN A QUICK SPIN UP. OTHERWISE...STORMS FIRING ALONG THE
DRYLINE ARE LIKELY TO FORM INTO A SQUALL LINE AS THEY SHIFT EAST
THRU THE NIGHT.

SVR WX THREAT SHOULD SUBSIDE BY 03Z WITH THE LINE MOVING INTO CNTRL
IA AS THE SFC LOW MOVES INTO ERN SD. COLDER AIR WL PUSH IN BEHIND
THE SYSTEM AND ANY WRAP AROUND SHOULD TURN INTO LIGHT SNOW ACROSS
FAR NORTHEAST NEBRASKA. ONLY A DUSTING OF ACCUMULATION IS EXPECTED.
NORTHWEST TO WEST WINDS WL BE QUITE BREEZY TUESDAY.

SPLIT FLOW SETS UP BY THURSDAY WITH SOUTHERN STREAM MOVING A STRONG
CLOSED OFF LOW OVER THE FOUR CORNERS REGION WHILE NORTHERN STREAM
STAYS FAR TO OUR NORTH ALONG THE INTERNATIONAL BORDER. THIS SOUTHERN
STREAM SYSTEM LOOKS TO BRING A RETURN OF WINTER TO THE CNTRL PLAINS
THURSDAY NIGHT THRU SATURDAY. STRONG BAROCLINIC ZONE WL SET UP WITH
COLD AIR MASS STRETCHED OUT ACROSS THE FORECAST AREA THRU THE
DURATION OF THE EVENT. GOOD AGREEMENT IN PLACEMENT OF THIS SYSTEM
KEEPS FORECAST AREA IN DEFORMATION ZONE. STRONG SFC GRADIENT BEHIND
THE SYSTEM WOULD KEEP WINDS VERY STRONG THRU THE WEEKEND. HEAVY SNOW
IN COMBINATION WITH STRONG WINDS COULD MAKE FOR A VERY MESSY END OF
THE WEEK/BEGINNING OF THE WEEKEND. WL KEEP A CLOSE EYE ON THIS POSSIBLE
WINTER STORM EVENT.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THRU 24/18Z.

STRONG SOUTH WINDS WL CONTINUE ACROSS THE TAF SITES THRU EARLY
EVENING HOURS WITH MVFR CONDITIONS EXPECTED. SCATTERED TSTMS ARE
POSSIBLE THRU 03Z...SOME COULD BE SEVERE WITH VISIBILITIES LESS
THAN 2 MILES AT TIMES. AS THE STRONG STORM SYSTEM MOVES NEWD
OVERNIGHT...KOFK COULD SEE PCPN CHANGE TO LIGHT SNOW WITH
CONTINUED MVFR CIGS AROUND 12-18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ015>018-030>034-
     042>045-050>053-066>068-090>093.

     HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ065-078-088-
     089.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

GRIFFIS
Hazardous weather outlook, Mar 23, 11:31 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 AM CDT MON MAR 23 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1131 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
CENTRAL NEBRASKA...THEN MOVE INTO EASTERN NEBRASKA BY LATE
AFTERNOON...AND INTO WESTERN IOWA BY EARLY THIS EVENING.

THUNDERSTORMS SHOULD BEGIN TO IMPACT AREAS ALONG AND WEST OF A
LINE FROM WAYNE TO BEATRICE BY 3 PM...THE REMAINDER OF EASTERN
NEBRASKA BY 4 TO 6 PM...AND ACROSS WESTERN IOWA AFTER 6 PM. SEVERE
THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY HAZARDS...ALTHOUGH LOW LEVEL WIND SHEAR IS QUITE STRONG
RESULTING IN ISOLATED TORNADOES AS WELL.

A VERY STRONG AREA OF LOW PRESSURE ACROSS WEST CENTRAL NEBRASKA
WILL MOVE TO NORTHEAST NEBRASKA BY EARLY EVENING. FORECAST
SOUNDINGS INDICATE THAT A MID LEVEL CAP SHOULD SUFFICIENTLY WEAKEN
BY MID TO LATE AFTERNOON TO ALLOW SEVERE THUNDERSTORM DEVELOPMENT.
DISCRETE CELLS MAY INITIALLY DEVELOP...BUT MERGING INTO A SQUALL
LINE THAT DEVELOPS SOUTHWARD INTO THE SOUTHERN PLAINS AS THE DRY
LINE SWEEPS EASTWARD THROUGH THE AREA.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...STRONG SOUTH OR
SOUTHEAST WINDS WILL PREVAIL OVER THE AREA TODAY...WITH GUSTS OF
45 TO 60 MPH EXPECTED. THUS...A WIND ADVISORY REMAINS IN EFFECT
FOR MUCH OF THE REGION. IN ADDITION...A HIGH WIND WARNING IS IN
EFFECT FOR PORTIONS OF SOUTHEAST NEBRASKA. WINDS SHOULD DECREASE
OVER THE AREA THIS EVENING...AND THE SEVERE WEATHER THREAT SHOULD
SHIFT SOUTH AND EAST OUT OF THE REGION BY MIDNIGHT AND BEYOND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM IS FORECAST TO DEVELOP OVER THE PLAINS LATE
THIS WEEK INTO SATURDAY. CURRENT INDICATIONS ARE THAT THIS SYSTEM
WILL TRACK FARTHER SOUTH THAN THE ONE AFFECTING THE REGION
TODAY...THUS PUTTING MORE OF THE AREA AT RISK FOR ACCUMULATING
SNOW. AS USUAL...LOCATIONS THAT WILL RECEIVE SNOW...AND EXACT
AMOUNTS...WILL DEPEND HEAVILY ON THE TRACK OF THIS STORM SYSTEM.
STAY TUNED TO LATER FORECASTS ON THIS DEVELOPING WINTER STORM
LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL MOSTLY LIKELY BE NEEDED FROM MID
AFTERNOON INTO MID EVENING...INITIALLY ACROSS EASTERN
NEBRASKA...AND EVENTUALLY ACROSS WESTERN IOWA.

DEWALD

In the hours before

Local storm report, Mar 23, 5:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
525 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             OMAHA                   41.26N 96.01W
03/23/2009  M1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            168TH HARRISON

&&

DFOBERT
Local storm report, Mar 23, 5:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             CHALCO                  41.18N 96.13W
03/23/2009  M1.00 INCH       SARPY              NE   AMATEUR RADIO

            ROTATING WALL CLOUD OVER 156TH AND HARRISON, NO LOWERING

0520 PM     HAIL             4 NE GRETNA             41.18N 96.19W
03/23/2009  M1.50 INCH       SARPY              NE   NWS EMPLOYEE

&&

BG
Local storm report, Mar 23, 5:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
527 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             OMAHA                   41.26N 96.01W
03/23/2009  M0.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

            163RD RIGGS RD

&&

DFOBERT
Local storm report, Mar 23, 5:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
528 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             GRETNA                  41.14N 96.24W
03/23/2009  M0.75 INCH       SARPY              NE   NWS EMPLOYEE

&&

DFOBERT
Local storm report, Mar 23, 5:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
533 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             OMAHA                   41.26N 96.01W
03/23/2009  M0.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

            117TH DODGE

&&

DFOBERT
Local storm report, Mar 23, 5:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             OMAHA                   41.26N 96.01W
03/23/2009  M1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            156TH GROVER

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 5:43 PM CDTSevere Thunderstorm WarningOAXMonona17 min
Mar 23, 6:18 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona57 min
Mar 23, 6:39 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie66 min
Mar 23, 1:38 AM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce39 min
Mar 23, 11:01 AM CDTHigh Wind WarningOAXGage, Jefferson, Saline, Seward8 hr
Mar 23, 2:13 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce47 min
Mar 23, 2:44 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone46 min
Mar 23, 2:55 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton50 min
Mar 23, 3:16 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte44 min
Mar 23, 3:26 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox49 min
Mar 23, 3:27 PM CDTTornado WarningOAXButler, Colfax, Platte33 min
Mar 23, 3:30 PM CDTTornado WarningOAXSaline, Seward36 min
Mar 23, 3:34 PM CDTSevere Thunderstorm WarningOAXSaline, Seward42 min
Mar 23, 3:57 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster48 min
Mar 23, 3:59 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders46 min
Mar 23, 4:04 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward41 min
Mar 23, 4:12 PM CDTTornado WarningOAXGage, Lancaster48 min
Mar 23, 4:14 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Stanton, Wayne46 min
Mar 23, 4:30 PM CDTTornado WarningOAXLancaster, Saunders30 min
Mar 23, 4:33 PM CDTTornado WarningOAXCass, Lancaster, Otoe42 min
Mar 23, 4:45 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge45 min
Mar 23, 4:52 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Saunders, Washington53 min
Mar 23, 5:03 PM CDTTornado WarningOAXCass, Douglas, Sarpy, Saunders42 min
Mar 23, 5:13 PM CDTSevere Thunderstorm WarningOAXLancaster32 min
Mar 23, 5:27 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe33 min
Mar 23, 5:48 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders32 min
Mar 23, 6:01 PM CDTSevere Thunderstorm WarningOAXRichardson59 min
Mar 23, 6:31 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson30 min
Mar 23, 6:58 PM CDTSevere Thunderstorm WarningOAXRichardson32 min

Nearby

Tornado Warnings in Iowa, 2009Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.